Dementia Myth No. 3: “Just Give Him a Sleeping Pill. Or a Tranquilizer.”

Woman with pillsAlmost nothing in my practice drives me more nuts than the relaxed attitude both our society and our medical establishment have toward prescribing sleeping pills and tranquilizers to elders, especially to elders with dementia. As I travel around the San Francisco Bay Area doing house calls and treating people with complicated dementia cases, I often find that my new patients have been treated with sleeping pills or tranquilizers. Sleeping pills like Ambien or tranquilizers of the “benzodiazepine” class— Lorazepam/Ativan, Alprazolam/Xanax, Triazolam/Halcion, or Clonazepam/Klonopin, to name just a few, there are dozens of brand names—can often cause more troubles than they solve in elders with dementia. Yes, these drugs do give temporary relief, but the price is often long-term problems.

It’s very common for elders with dementia to have disturbed sleep patterns. Many of my patients would love to sleep all day and stay up all night. But giving a dementia patient a sleeping pill very often makes them much more confused. A much better strategy is to wake the patient during the day when they try to nap. Find activities the elder will enjoy, and then encourage these pleasurable things. Keep an elder’s interest and engagement up will keep them awake during the day and help them to sleep at night. In general, I find that sleeping pills often worsen the symptoms of dementia.

As I’ve described in recent posts, dementia patients often suffer from severe anxiety and delusions. There are times when it’s appropriate to use an anti-anxiety medication for a quick result. Let’s say you’re trying to make it possible for an elder to tolerate a medical procedure, then a tranquilizer might be in order. Or, let’s say an elder has suddenly gotten completely out of control at their residence. If they’re lashing out, screaming and hitting people, a tranquilizer may alleviate the emergency of the moment. But as soon as the chaos is calmed, I always try to get my patients off tranquilizers as soon as possible.

In dementia patients, I have found that prescribing tranquilizers long-term often makes a patient situation worse. Rather than alleviating anxiety or confusion, it often makes those problems more severe in dementia patients. Paradoxically, tranquilizers will make some patients more agitated, not less. I have even had patients who became psychotic on tranquilizers.

Not only this, but tranquilizers are famously addictive. It can be difficult to taper down these medicines once a dementia patient gets used to them. If you discontinue these drugs too quickly, they can cause delirium. Often, I encounter cases where the delirium is blamed on the dementia, but usually the tranquilizers are to blame.

If your elder is on sleeping pills or tranquilizers long-term, those drugs may be the problem, not the solution. Check out our medication section on the ElderConsult website. Then starting asking questions